Table of Contents Author Guidelines Submit a Manuscript
Canadian Respiratory Journal
Volume 7 (2000), Issue 2, Pages 193-197
http://dx.doi.org/10.1155/2000/139581
Case Report

Amiodarone Pulmonary, Neuromuscular and Ophthalmologic Toxicity

Karen EA Burns,1 Eugenia Piliotis,2 Bertha M Garcia,3 and Kathleen A Ferguson4

1Divisions of Respirology and Critical Care, Department of Medicine, University of Western Ontario, Canada
2Internal Medicine, Department of Medicine, University of Western Ontario, Canada
3Department of Pathology, University of Western Ontario, Canada
4Division of Respirology, Department of Medicine, University of Western Ontario, London, Ontario, Canada

Copyright © 2000 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Amiodarone is an iodinated benzofuran derivative class III antiarrhythmic that is highly effective in suppressing ventricular and supraventricular arrhythmias. It is also associated with an imposing side effect profile, which often limits its use. Numerous adverse effects have been documented including skin discolouration, photosensitivity, hepatitis, thyroid dysfunction, corneal deposits, pulmonary fibrosis, bone marrow suppression and drug interactions. These side effects are thought to be correlated with the total cumulative dose of amiodarone, but idiopathic reactions have been reported. The majority of adverse reactions resolve with discontinuation of the drug; however, rapid progression may occur, which may be fatal. The present report documents a patient who had a combination of serious amiodarone toxicities that, once recognized, were treated and eventually resulted in a good outcome.